I wrote a number of months ago about fentanyl induced chest wall rigidity in opioid overdoses.
Fentanyl induced chest wall rigidity is rare in the hospital setting, but it should not be surprising to find it is a factor in overdose outside the hospital given that the amounts of fentanyl being injected are exponentially larger than in the hospital.
A typical $4 bag of properly mixed fentanyl sold on the streets of Hartford can be the equivalent of 1000 mcgs of fentanyl or 10 100 mcg fentanyl vials. A bag with a hotspot of fentanyl would obviously have considerably more.
Since I wrote that post I had no further instances of possible fentanyl induced rigidity despite doing many ods. That is until several weeks ago.
The call came in as a seizure in a restaurant that was closely associated with narcotic activity. We found the patient sitting awkwardly at a table at a table, looking almost like he was having a dystonic reaction. He was very stiff. His head was turned slightly to the left. One of the fire department responders said, “He’s on something.” The patient’s pupils were pinpoint. He could react to stimulation and even say a few words, but he was too out of it to communicate with. We were able to stand him up, but we couldn’t get him to lay on the stretcher. When we finally picked him up, it was like picking up a cardboard cut-out of a man. His legs were completely stiff and did not fall down with gravity. Out in the ambulance he was breathing at rate of six a minute and his ETCO2 was 99. His SAT was in the 80s. I got an ambu-bag out and started assisting his respirations. I did not meet much resistance, but I had difficulty getting significant chest rise, even after repositioning him a few times, and finally laying him flat. I palpated his chest, but it felt like a normal chest. My partner had given him 0.5 Naloxone IN, followed by a 2nd dose four minutes later. Only after she got an IV and gave him an additional 0.2 mg Naloxone IV did I begin to see chest rise and the ETCO2 began to drop. A few minutes later he woke up, and after initially denying he used any drugs, admitted that he had sniffed a bag that he told us must have had fentanyl in it. His respiratory rate was now 18 and his ETCO2 had dropped into the 30’s and his sat was 96%. We transported him, he had no further complications and was released from the hospital after a couple hours observation.
This week I read a new article, Rigidity, dyskinesia and other atypical overdose presentations observed at a supervised injection site, Vancouver, Canada, published in the Harm Reduction Journal. During the seven month study period Staff at Insite, Vancouver’s supervised injection site, responded to 1581 overdoses, and documented 497 of these people having abnormal reactions, including 240 with muscle rigidity. The authors’ write:
“Muscle rigidity ranged from jaw clenching to decorticate posturing with arms bent in towards the body, legs held out straight, clenched fists, and overall stiffness.”
In the article, they correlate the rise in abnormal reactions with the rise of fentanyl in the local drug supply.
“As the drug supply is increasingly contaminated with fentanyl and other synthetic opioids, overdoses may present with atypical features with or without other typical opioid overdose characteristics. It is important to recognize that muscle rigidity, dyskinesia, slow or irregular heart rates, confusion, and anisocoria may be observed as part of overdose presentations and should still be treated with naloxone and oxygen.”
You can read the entire article here:
Bottom Line: If you encounter a seizing patient, a patient with muscle rigidity or a patient who may just seem hard to bag, and if you suspect that patient may have just used opioids, treat with naloxone.
Another fascinating tidbit from the article. Only 15% of these overdoses were transported to the hospital. In Hartford, almost 90% of our opioid overdoses are taken to the hospital with most being released from the ED either AMA or discharged after a couple hours monitoring. At the Vancouver safe injection site, after giving naloxone, the staff observes the patient right there in the facility. There were no deaths at the facility during the study period.